JOURNAL ARTICLE
MULTICENTER STUDY

Risk factors for sedation-related events during procedural sedation in the emergency department

David McD Taylor, Anthony Bell, Anna Holdgate, Catherine MacBean, Truc Huynh, Ogilvie Thom, Michael Augello, Robert Millar, Robert Day, Aled Williams, Peter Ritchie, John Pasco
Emergency Medicine Australasia: EMA 2011, 23 (4): 466-73
21824314

OBJECTIVE: To determine the nature, incidence and risk factors for sedation-related events during ED procedural sedation, with particular focus on the drugs administered.

METHODS: Eleven Australian EDs enrolled consecutive adult and paediatric patients between January 2006 and December 2008. Patients were included if a sedative drug was administered for an ED procedure. Data collection was prospective and employed a specifically designed form. Multivariate logistic regression was employed to determine risk factors for sedation-related events.

RESULTS: Two thousand, six hundred and twenty-three patients were enrolled (60.3% male, mean age 39.2 years). Reductions of fracture/dislocations of shoulders, wrists and ankles were most common. Four hundred and sixty-one (17.6%) cases experienced at least one airway event that required intervention. Airway obstruction, hypoventilation and desaturation occurred in 12.7%, 6.4% and 3.7% of all patients, respectively. Two thousand, one hundred and forty-six cases had complete datasets for further analyses. Increasing age and level of sedation, pre-medication with fentanyl, and sedation with propofol, midazolam or fentanyl were risk factors for an airway event (P < 0.05). Ketamine was a protective factor. Hypotension (systolic pressure <80 mmHg) occurred in 34 (1.6%) cases with midazolam being a significant risk factor (P < 0.001). Vomiting also occurred in 34 (1.6%) cases, 12 of whom required an intervention. One patient aspirated. Vomiting occurred after administration of all drugs but was not associated with fasting status. Other events were rare.

CONCLUSIONS: Sedation-related events, especially airway events, are common but very rarely have an adverse outcome. Elderly patients, deeply sedated with short-acting agents, are at particular risk. The results will help tailor sedation to individual patients.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
21824314
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"